Diarrhea is a common side effect of sertraline. Like many other sertraline side effects, it usually happens during the first few weeks of using the medication. It’s unusual for this diarrhea to last for longer than a few days after you start taking sertraline.
Does sertraline cause stomach problems?
Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away: Feeling dizzy, sleepy, tired, or weak. Constipation, diarrhea, stomach pain, upset stomach, throwing up, or feeling less hungry. Dry mouth.
What are the most common side effects of sertraline?
More common side effects
- nausea, loss of appetite, diarrhea, and indigestion.
- change in sleep habits, including increased sleepiness and insomnia.
- increased sweating.
- sexual problems, including decreased sex drive and ejaculation failure.
- tremor or shaking.
- tiredness and fatigue.
Is diarrhea a side effect of antidepressants?
Antidepressants. Diarrhea is a common side effect with certain kinds of antidepressants. The incidence of diarrhea is highest for sertraline (Zoloft) at 14%, followed by paroxetine (Paxil) at 8%. For other SSRI antidepressants like fluoxetine (Prozac), diarrhea occurs in 7% of folks taking it.
Why do antidepressants cause diarrhea?
Effects on the GI tract are mediated stimulation of serotonin 3 and 4 receptors. This stimulation can lead to increased GI motility, GI cramps. If the increase in GI motility is severe enough this can lead to diarrhea. CNS side effects at the basal ganglia are mediated by 5HT2A receptor stimulation.
Can sertraline cause long term stomach problems?
Gastrointestinal problems can occur quite frequently in people taking Zoloft. 1 Others are far less common but may be more distressing.
Can I take Imodium while on sertraline?
Interactions between your drugs
Using excessive doses of loperamide can cause serious and potentially fatal complications such as irregular heart rhythm and cardiac arrest, and the risk may be increased when combined with other medications that can also cause cardiac problems such as sertraline.
Why should you not take sertraline on a night?
Many people who experience nausea and other side effects from sertraline opt to take it at night in order to limit these side effects. Since sertraline can interfere with sleep in a small percentage of users, many people also opt to take sertraline in the morning.
What drugs should not be taken with sertraline?
What Other Medications May Interact With Sertraline? Sertraline should not be taken with or within two weeks of taking monoamine oxidase inhibitors (MAOIs). These include phenelzine (Nardil®), tranylcypromine (Parnate®), isocarboxazid (Marplan®), rasagiline (Azilect®), and selegiline (Emsam®).
Is sweating a side effect of sertraline?
According to Stahl,7 10% of patients using SSRIs reported sweating as an unpleasant side effect, with even higher prevalence rates in patients using sertraline (18.75%) compared with other SSRIs (13.4%).
How do I stop diarrhea from antidepressants?
Dividing doses, taking medication with some food, or administering more of the dose at bedtime can help; ginger may be beneficial when tak-ing ranitidine or omeprazole. Add-ing low-dose mirtazapine to the antidepressant regimen may also help. Diarrhea develops in about 15% of patients.
Does anxiety medication give you diarrhea?
If you experience diarrhea with use of a new anti-anxiety medication, this can often be resolved by lowering the initial dosage and increasing the dose more gradually to an effective dose. This allows your body to slowly adjust to the effective dose.
How long is too long with diarrhea?
Acute diarrhea can last anywhere from 2 days to 2 weeks. This form of diarrhea is usually mild and gets better with home remedies. Chronic diarrhea, on the other hand, may last for 4 weeks or more. It typically indicates an underlying health condition, such as ulcerative colitis or irritable bowel syndrome.
Do side effects of sertraline go away?
Side effects such as feeling sick, headaches and trouble sleeping are common. They’re usually mild and go away after a couple of weeks. If you and your doctor decide to take you off sertraline, your doctor will probably recommend reducing your dose gradually to help prevent extra side effects.
Can SSRI cause diarrhea?
However, among the common side effects of SSRIs are gastrointestinal reactions including nausea, diarrhea, loose stools, and constipation. Although these side effects are usually self-limiting, they may contribute to the patient’s early discontinuation of the medication.
Do antidepressants cause stomach upset?
Common side effects of selective serotonin reuptake inhibitors (SSRIs) and serotonin-noradrenaline reuptake inhibitors (SNRIs) can include: feeling agitated, shaky or anxious. feeling and being sick. indigestion and stomach aches.